Tornadoes · United States · Iowa · 2005
F1 tornado, Dows, Iowa, March 30, 2005
This F1 tornado ran 0.5 miles across Wright County on March 30, 2005, touching down at 1:15 PM CST and reaching 50 yards wide. It killed nobody, and did $30,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- March 30, 2005
- Touchdown
- 1:15 PM CST (19:15 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- County
- Wright County
- Touchdown point
- 42.670, -93.520
- Lift-off point
- 42.670, -93.520
- Record number
- 645
What the Weather Service recorded
The seasons first widespread severe weather episode took place during the day on the 30th. A strong upper level trough of low pressure moved through the central U.S. This system intensified as it moved through the area, eventually becoming a closed low at 500 mb centered over southern Minnesota by the evening. Strong surface low pressure developed and lifted northeast across the area. Moisture was drawn north ahead of the system with surface dew points reaching the mid 50s just ahead of the cold front. Temperatures rose into the mid 60s to low 70s ahead of the cold front. This, combined with cooling aloft, resulted in destabilization of the atmosphere Lifted indices reached the -5 to -7 C. range with CAPE values in the 1000 to 1500 J/kg range. Freezing levels were low, given the time of the year. Freezing levels were in the 8000 to 9500 foot range during the event. The low level jet had increased to 50 to 60 kts ahead of the cold front. Thunderstorms erupted during the previous night and moved into northwest Iowa before sunrise. They produced nickel size hail in the Estherville area. The main area of thunderstorms developed by the mid to late morning hours and moved east across the state. Most of the storms produced gusty winds and hail of up to one inch in diameter. High winds from one of the storms blew over two semi-tractortrailer trucks at the junction of U.S. Highway 20 and 14 in Grundy County. A 71 MPH wind gust was recorded by KWWL-TV in Waterloo with the storm. A short time later, winds estimated at 65 MPH were reported in Bremer County. Several reports of tornadoes were received. The tornadoes were all very small and move closely related to land spouts. All touched down in open areas and caused little damage. The first tornado touched down in Webster County southeast of Fort Dodge. A short time later, another tornado touched down east of Duncombe. The storms moved into Hamilton County and produced a brief tornado touchdown northeast of Webster City. Several reports of tornadoes were received from Cerro Gordo County east of Mason City. It appeared a cluster of small tornadoes occurred with several brief touchdowns reported during a brief time. Two of the tornadoes touched down about 5 miles southeast of Mason City in open country. One was on the ground for about a half mile, the other for a little over a mile. One of the stronger tornadoes of the day touched down in Wright County northwest of Dows. The tornado flattened a garage there and ripped the roof off of a barn at a farm about a mile northwest of Dows.
Tornado destroyed a garage and ripped the roof off of a barn northwest of Dows.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
20 minutes of warning. NWS DMX issued a tornado warning for this county at 18:55 UTC, 20 minutes before the tornado touched down, in force until 19:27 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:55 UTC | 19:27 UTC | Tornado Warning | DMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Mar 30, 3:34 AM CST, 9 hours 41 minutes earlier.
Area forecast discussion, Mar 30, 3:34 AM CST, 9 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 334 AM CST WED MAR 30 2005 .DISCUSSION... PRIMARY CONCERN WL BE CONVECTIVE TRENDS AND SVR POTENTIAL TDA FOLLOWED BY WND AND LINGERING PCPN TNGT. CURRENT SITUATION HAS POTENT SHRT WV LIFTING ACRS KS WITH 110+KT SPEED MAX ROUNDING TROF INTO OH VLY. UPR LVL DVRG AHD OF TROF AND IN LEFT EXIT RGN OF JET SEGMENT AIDING UVM ACRS MO RVR VLY. XPC CONVECTION TO CONT EXPANDING THIS MRNG ACRS IA. FIRST AREA OF CONCERN WL BE WRN SXNS. QG FORCING MAX OVR NE AND LOBE INTO MO WL LIFT INTO IA SHRTLY ALG WITH NEGATIVE H7/H5 THETA-E LAPSE RATES ADVECTING NWD AS WELL. SOME THETA-E ADVCTN FM SIOUXLAND INTO MN...BUT MOST OF FORCING APPRS TO BE KINEMATIC AND ASSOCD WITH STG FRONTOGENETICAL RESPONSE AREA ON ERN FRINGE OF DEFORMATION ZN. THIS PCPN AREA SHOULD EXPAND AND WORK ITS WAY EWD ACRS NWRD 2/3RDS OF IA TDA. LOOKING FOR RAPID CONVECTIVE DVLPMT FARTHER E THIS MRNG. 08Z SFC ANLYS PLACES SFC LOW BTWN KRSL-KSLN AND MDLS BRING LOW TO FAR SERN CORNER OF NE JUST AFT 15Z. NAM ERODES CIN BY 15Z ACRS SWRN IA WITH MLCAPES AOA 600 J/KG...BUILDING TO AOA 1000 J/KG BY 18Z OVR ERN IA. THIS LOOK RESONABLE GIVEN MLCAPES ARE ALREADY AOA 500 J/KG APCHG MO RVR WITH CIN DOWN TO 75 J/KG...AND LTL CLOUD COVER S. SHEAR WL BE THE ONLY QUESTION. DEEP AND SHALLOW SHEAR ADEQUATE AT INITIATION FOR SUPERCELLS AND TORNADOES...BUT QUICKLY PUSHES EWD OUT OF FA BY 18Z SO SVR WINDOW LOOKS FAIRLY SMALL. LCL/LFC VALUES SEEM HIGH TOO SO ALTHOUGH THERE COULD BE AN ISOLD TORNADO...OUR BEST THREAT MAY BE HAIL AND WIND. TEMP WISE...AGN STAYED AOA HIGH END OF GUIDANCE WHICH IS GENERALLY NAM MOS. BECAUSE OF THIS THINKING...IOWA SVR WX AWARENESS WEEK TORNADO DRILL AND ASSOCD WATCH AND WRNG TESTS WL BE POSTPONED TIL TMRW. SAME TIMES AS SCHEDULED FOR TDA. XPC DEFORMATION ZN PCPN TO LINGER ACRS FA THRU MUCH OF NIGHT...SPCLLY NERN HLF SO HAVE RAISED POPS THRU CHC...LIKELY AND CATEGORICAL CATEGORIES FM S-N. EVEN HELD SLGT CHCS INTO FAR NERN PTNS EARLY TMRW. WND WISE...NICE ISALLOBARIC COUPLET INDICATED ACRS SFC FEATURES ATTM AND THIS SHOULD CROSS FA TNGT. ONLY THING HOLDING BACK ADVY WL BE ONGOING PCPN AND UVM WHICH COULD TEMPER FCST MIXING SOMEWHAT. WENT WITH HIGHER NAM MOS VALUES FOR WNDS. LTL WX IN LATER PDS BUT DID ADD MENTION OF SLGT CHCS THU NGT AS WEAK NW FLOW SHRT WV DROPS DOWN MO VLY. FOLLOWED BLEND OF GUIDANCE WITH TNGT THRU FRI WITH FOLLOWING XCPTNS...FCST SOUNDINGS WITH MIXING SUGGEST NUDGE TWRD HIGHER END OF GUIDANCE THU...AND LOWER END FRI. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SMALL
Hazardous weather outlook, Mar 30, 5:39 AM CST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 539 AM CST WED MAR 30 2005 IAZ007-017-026>028-037>039-048>050-059>062-072>075-082>086-093>097- 311200- APPANOOSE-BLACK HAWK-BREMER-BUTLER-CERRO GORDO-CLARKE-DALLAS-DAVIS- DECATUR-FRANKLIN-GRUNDY-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION- MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-UNION-WAPELLO- WARREN-WAYNE-WORTH- 539 AM CST WED MAR 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ABOUT THE SOUTHEAST HALF OF IOWA...ALONG AND EAST OF A MOUNT AYR...TO ADEL...TO MASON CITY LINE. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE MORNING HOURS AND THEN BECOME MORE WIDESPREAD BY AFTERNOON. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THUNDERSTORMS SHOULD END WITH ONLY SHOWERS ANTICIPATED DURING THE EVENING HOURS...BUT WEST TO NORTHWEST WINDS WILL INCREASE AND CONTINUE OVERNIGHT. SUSTAINED WINDS MAY REACH FROM 20 TO 30 MPH WITH GUSTS TO 40 MPH...AND LOCALLY HIGHER SPEEDS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE WINDY CONDITIONS WILL CONTINUE INTO THURSDAY WITH NORTHWEST WINDS OF 20 TO 30 MPH...AND GUSTS AGAIN TO 40 MPH OR HIGHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY DURING THE LATE MORNING AND AFTERNOON HOURS. IAZ004>006-015-016-023>025-033>036-044>047-057-058-070-071-081-092- 311200- ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-EMMET-GREENE- GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC- TAYLOR-WEBSTER-WINNEBAGO-WRIGHT- 539 AM CST WED MAR 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ABOUT THE NORTHWEST HALF OF IOWA...ALONG AND WEST OF A BEDFORD...TO BOONE...TO FOREST CITY. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AND THEN BECOME MORE WIDESPREAD BY LATE MORNING. A FEW OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE THREAT OF THUNDERSTORMS SHOULD END BY AFTERNOON WITH ONLY SHOWERS ANTICIPATED INTO THE EVENING HOURS. HOWEVER WEST TO NORTHWEST WINDS WILL INCREASE THIS AFTERNOON AND CONTINUE OVERNIGHT. SUSTAINED WINDS MAY REACH FROM 20 TO 30 MPH WITH GUSTS TO 40 MPH... AND LOCALLY HIGHER SPEEDS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE WINDY CONDITIONS WILL CONTINUE INTO THURSDAY WITH NORTHWEST WINDS OF 15 TO 25 MPH...AND GUSTS TO 35 MPH OR HIGHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING. SMALL
In the hours before
Local storm report, Mar 30, 11:21 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1121 AM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 AM HAIL 4 NW DES MOINES 41.63N 93.67W
03/30/2005 1.00 INCH POLK IA TRAINED SPOTTER
&&
DREESELocal storm report, Mar 30, 11:31 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1131 AM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 AM HAIL DES MOINES 41.58N 93.62W
03/30/2005 0.88 INCH POLK IA AMATEUR RADIO
NICKEL HAIL AT ARMY POST ROAD DES MOINES
&&
DREESESpecial weather statement, Mar 30, 12:42 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1242 PM CST WED MAR 30 2005 IAZ004>005-015-023-033>034-044>045-057-070-081-092 -301945- ADAMS IA-AUDUBON IA-CALHOUN IA-CARROLL IA-CASS IA- CRAWFORD IA-EMMET IA-KOSSUTH IA-PALO ALTO IA- POCAHONTAS IA-SAC IA-TAYLOR IA- THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM WATCH 103 FOR THE FOLLOWING AREAS IN IOWA THIS CANCELS 12 COUNTIES IN NORTH CENTRAL IOWA KOSSUTH IN NORTHWEST IOWA EMMET PALO ALTO POCAHONTAS IN SOUTHWEST IOWA ADAMS CASS TAYLOR IN WEST CENTRAL IOWA AUDUBON CALHOUN CARROLL CRAWFORD SAC THIS INCLUDES THE CITIES OF...ESTHERVILLE...POCAHONTAS... BEDFORD...SAC CITY...CARROLL...ROCKWELL CITY...ATLANTIC... AUDUBON...DENISON...ALGONA...CORNING AND EMMETSBURG IAZ028-039-050-062-075-085>086-096>097-302200- APPANOOSE IA-BLACK HAWK IA-BREMER IA-DAVIS IA- MAHASKA IA-MONROE IA-POWESHIEK IA-TAMA IA-WAPELLO IA- TORNADO WATCH NUMBER 104 REMAINS VALID UNTIL 4 PM CST FOR THE FOLLOWING AREAS IN IOWA THIS WATCH INCLUDES 9 COUNTIES IN CENTRAL IOWA POWESHIEK TAMA IN NORTHEAST IOWA BLACK HAWK BREMER IN SOUTH CENTRAL IOWA APPANOOSE MAHASKA MONROE IN SOUTHEAST IOWA DAVIS WAPELLO THIS INCLUDES THE CITIES OF...GRINNELL...ALBIA...BLOOMFIELD... WATERLOO...WAVERLY...OTTUMWA...OSKALOOSA...CENTERVILLE AND TAMA IAZ006>007-016>017-024>027-035>038-046>049-058>061-071>074-082>084-093>095-302000- ADAIR IA-BOONE IA-BUTLER IA-CERRO GORDO IA-CLARKE IA- DALLAS IA-DECATUR IA-FRANKLIN IA-GREENE IA-GRUNDY IA- GUTHRIE IA-HAMILTON IA-HANCOCK IA-HARDIN IA- HUMBOLDT IA-JASPER IA-LUCAS IA-MADISON IA-MARION IA- MARSHALL IA-POLK IA-RINGGOLD IA-STORY IA-UNION IA- WARREN IA-WAYNE IA-WEBSTER IA-WINNEBAGO IA-WORTH IA- WRIGHT IA- SEVERE THUNDERSTORM WATCH NUMBER 103 REMAINS VALID UNTIL 2 PM CST FOR THE FOLLOWING AREAS IN IOWA THIS WATCH INCLUDES 30 COUNTIES IN CENTRAL IOWA BOONE DALLAS GRUNDY HAMILTON HARDIN JASPER MARSHALL POLK STORY WEBSTER IN NORTH CENTRAL IOWA BUTLER CERRO GORDO FRANKLIN HANCOCK HUMBOLDT WINNEBAGO WORTH WRIGHT IN SOUTH CENTRAL IOWA CLARKE DECATUR LUCAS MADISON MARION RINGGOLD UNION WARREN WAYNE IN SOUTHWEST IOWA ADAIR IN WEST CENTRAL IOWA GREENE GUTHRIE THIS INCLUDES THE CITIES OF...EAGLE GROVE...NORTHWOOD... HUMBOLDT...NEWTON...DES MOINES...MASON CITY...MOUNT AYR... OSCEOLA...JEFFERSON...LAMONI...CHARITON...CRESTON...BOONE... FORT DODGE...GARNER...IOWA FALLS...PARKERSBURG...FOREST CITY... AMES...INDIANOLA...CORYDON...GRUNDY CENTER...MARSHALLTOWN... KNOXVILLE...HAMPTON...WINTERSET...GREENFIELD...GUTHRIE CENTER... ADEL AND WEBSTER CITY MYERS
Special weather statement, Mar 30, 12:42 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1242 PM CST WED MAR 30 2005 IAZ004>005-015-023-033>034-044>045-057-070-081-092-301945- ADAMS IA-AUDUBON IA-CALHOUN IA-CARROLL IA-CASS IA- CRAWFORD IA-EMMET IA-KOSSUTH IA-PALO ALTO IA- POCAHONTAS IA-SAC IA-TAYLOR IA- THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM WATCH 103 FOR THE FOLLOWING AREAS IN IOWA THIS CANCELS 12 COUNTIES IN NORTH CENTRAL IOWA KOSSUTH IN NORTHWEST IOWA EMMET PALO ALTO POCAHONTAS IN SOUTHWEST IOWA ADAMS CASS TAYLOR IN WEST CENTRAL IOWA AUDUBON CALHOUN CARROLL CRAWFORD SAC THIS INCLUDES THE CITIES OF...ESTHERVILLE...POCAHONTAS... BEDFORD...SAC CITY...CARROLL...ROCKWELL CITY...ATLANTIC... AUDUBON...DENISON...ALGONA...CORNING AND EMMETSBURG IAZ028-039-050-062-075-085>086-096>097-302200- APPANOOSE IA-BLACK HAWK IA-BREMER IA-DAVIS IA- MAHASKA IA-MONROE IA-POWESHIEK IA-TAMA IA-WAPELLO IA- TORNADO WATCH NUMBER 104 REMAINS VALID UNTIL 4 PM CST FOR THE FOLLOWING AREAS IN IOWA THIS WATCH INCLUDES 9 COUNTIES IN CENTRAL IOWA POWESHIEK TAMA IN NORTHEAST IOWA BLACK HAWK BREMER IN SOUTH CENTRAL IOWA APPANOOSE MAHASKA MONROE IN SOUTHEAST IOWA DAVIS WAPELLO THIS INCLUDES THE CITIES OF...GRINNELL...ALBIA...BLOOMFIELD... WATERLOO...WAVERLY...OTTUMWA...OSKALOOSA...CENTERVILLE AND TAMA IAZ006>007-016>017-024>027-035>038-046>049-058>061-071>074-082>084- 093>095-302000- ADAIR IA-BOONE IA-BUTLER IA-CERRO GORDO IA-CLARKE IA- DALLAS IA-DECATUR IA-FRANKLIN IA-GREENE IA-GRUNDY IA- GUTHRIE IA-HAMILTON IA-HANCOCK IA-HARDIN IA- HUMBOLDT IA-JASPER IA-LUCAS IA-MADISON IA-MARION IA- MARSHALL IA-POLK IA-RINGGOLD IA-STORY IA-UNION IA- WARREN IA-WAYNE IA-WEBSTER IA-WINNEBAGO IA-WORTH IA- WRIGHT IA- SEVERE THUNDERSTORM WATCH NUMBER 103 REMAINS VALID UNTIL 2 PM CST FOR THE FOLLOWING AREAS IN IOWA THIS WATCH INCLUDES 30 COUNTIES IN CENTRAL IOWA BOONE DALLAS GRUNDY HAMILTON HARDIN JASPER MARSHALL POLK STORY WEBSTER IN NORTH CENTRAL IOWA BUTLER CERRO GORDO FRANKLIN HANCOCK HUMBOLDT WINNEBAGO WORTH WRIGHT IN SOUTH CENTRAL IOWA CLARKE DECATUR LUCAS MADISON MARION RINGGOLD UNION WARREN WAYNE IN SOUTHWEST IOWA ADAIR IN WEST CENTRAL IOWA GREENE GUTHRIE THIS INCLUDES THE CITIES OF...EAGLE GROVE...NORTHWOOD... HUMBOLDT...NEWTON...DES MOINES...MASON CITY...MOUNT AYR... OSCEOLA...JEFFERSON...LAMONI...CHARITON...CRESTON...BOONE... FORT DODGE...GARNER...IOWA FALLS...PARKERSBURG...FOREST CITY... AMES...INDIANOLA...CORYDON...GRUNDY CENTER...MARSHALLTOWN... KNOXVILLE...HAMPTON...WINTERSET...GREENFIELD...GUTHRIE CENTER... ADEL AND WEBSTER CITY MYERS
Local storm report, Mar 30, 12:54 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1254 PM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM TORNADO 10 SE FORT DODGE 42.41N 94.04W
03/30/2005 WEBSTER IA LAW ENFORCEMENT
NEAR BRUSHY LAKE AT THE INTERSECTION OF D46 AND P73.
1230 PM HAIL 4 SW DUNCOMBE 42.43N 94.06W
03/30/2005 1.00 INCH WEBSTER IA TRAINED SPOTTER
NEAR COALVILLE.
&&
BFLocal storm report, Mar 30, 1:00 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
100 PM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM TORNADO 5 NE WEBSTER CITY MUNIC 42.49N 93.80W
03/30/2005 HAMILTON IA TRAINED SPOTTER
TORNADO WITH BLOWING DIRT AND DUST MOVING NW
&&
DREESEThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 00:00Z
4.7 hours after it, 242 km from the path. March 31, 2005.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 3.9 K/km
The surface observations
Clarion (CAV), 21 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 17:15 UTC | 69.8 | 53.6 | 180° 13 kt | 18 | 990.5 | |
| 17:20 UTC | 71 | 54 | 170° 10 kt | 18 | 990.5 | |
| 17:35 UTC | 69.8 | 53.6 | 170° 12 kt | 990.2 | ||
| 17:40 UTC | 71 | 54 | 150° 11 kt | 17 | 990.5 | |
| 17:55 UTC | 71.6 | 53.6 | 210° 11 kt | 17 | 990.2 | |
| 18:00 UTC | 70 | 54 | 200° 11 kt | 17 | 990.2 | |
| 18:15 UTC | 55.4 | 50 | 330° 18 kt | 31 | 990.5 | |
| 18:20 UTC | 61 | 52 | 320° 22 kt | 31 | 990.2 | |
| 18:35 UTC | 55.4 | 50 | 350° 16 kt | 28 | 990.2 | |
| 18:40 UTC | 56 | 50 | 330° 22 kt | 26 | 990.5 | |
| 19:00 UTC | 55 | 49 | 350° 23 kt | 30 | 989.8 | |
| 19:15 UTC | 50 | 42.8 | 360° 16 kt | 26 | 991.9 | +RA |
| 19:20 UTC | 50 | 45 | 350° 19 kt | 27 | 990.5 | |
| 19:35 UTC | 48.2 | 42.8 | 330° 7 kt | 992.6 | RA | |
| 19:40 UTC | 50 | 44 | 310° 7 kt | 21 | 992.9 | |
| 19:55 UTC | 46.4 | 42.8 | 340° 10 kt | 991.9 | +RA | |
| 20:00 UTC | 49 | 43 | 330° 12 kt | 992.2 | ||
| 20:15 UTC | 48.2 | 42.8 | 340° 14 kt | 17 | 990.9 | -RA |
| 20:20 UTC | 49 | 43 | 340° 14 kt | 990.9 | ||
| 20:35 UTC | 48.2 | 42.8 | 340° 12 kt | 18 | 990.9 | |
| 20:40 UTC | 49 | 43 | 340° 14 kt | 18 | 990.9 | |
| 20:55 UTC | 50 | 42.8 | 340° 11 kt | 991.2 | ||
| 21:00 UTC | 50 | 44 | 330° 13 kt | 18 | 991.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Des Moines radar (KDMX), 106 km away, was scanning. The volume nearest the touchdown began at 19:13 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2005 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of March 30, 2005
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 30 | 12:25 PM CST | F0 | Webster, IA | 0.2 | 30 | |||
| March 30 | 12:40 PM CST | F0 | Webster, IA | 0.1 | 25 | |||
| March 30 | 12:51 PM CST | F0 | Hamilton, IA | 0.2 | 30 | |||
| March 30 | 1:39 PM CST | F0 | Cerro Gordo, IA | 1.1 | 50 | |||
| March 30 | 1:42 PM CST | F0 | Cerro Gordo, IA | 0.2 | 30 | |||
| March 30 | 1:42 PM CST | F0 | Cerro Gordo, IA | 0.5 | 40 | |||
| March 30 | 2:04 PM CST | F0 | Mitchell, IA | 1.0 | 50 | $10,000 | ||
| March 30 | 2:10 PM CST | F0 | Dane, WI | 0.2 | 50 | $2,000 | ||
| March 30 | 2:13 PM CST | F0 | Mitchell, IA | 1.0 | 50 | $10,000 | ||
| March 30 | 2:18 PM CST | F0 | Mower, MN | 1.0 | 30 | $10,000 | ||
| March 30 | 3:06 PM CST | F0 | Woodford, IL | 0.1 | 10 | |||
| March 30 | 3:06 PM MST | F0 | Scotts Bluff, NE | 0.1 | 50 | |||
| March 30 | 7:53 PM CST | F1 | Moultrie, IL | 2.0 | 150 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.